Fosamax Warnings Alert Users to Potential Problems
Fosamax, a popular drug used to treat and prevent osteoporosis and osteopenia, has been linked to a number of serious side effects. This has prompted the Food and Drug Administration (“FDA”) to take action in order to warn consumers of Fosamax problems. In 1995, Merck received FDA approval for Fosamax without having performed any long-term safety testing. Since that time, Fosamax has been linked to several severe side effects. Known Fosamax dangers include: osteonecrosis of the jaw (“ONJ”), atrial fibrillation, femur fractures, and musculoskeletal pain. Between 2000 and 2004, numerous patients reported Fosamax problems to the FDA. In response to mounting adverse event reports and growing concerns about the safety of the drug, the FDA launched an investigation into Fosamax dangers and health risks. The FDA has since issued a series of Fosamax warnings due to the severity of side effects associated with Fosamax use. The most serious Fosamax problems experienced by users are ONJ and femur fractures.
Because Fosamax dangers are so severe, thousands of Fosamax users have filed lawsuits against Merck. The lawyers at Bernstein Liebhard LLP are currently investigating and filing lawsuits on behalf of individuals who suffered atypical femur fractures, one of the many Fosamax problems caused by the drug.
Fosamax Warning: ONJ
ONJ, also known as “dead jaw,” is one of the most serious Fosamax problems experienced by those taking the drug. ONJ is an irreversible and enormously painful disease that can cause the collapse of the jaw bone. An article in the Journal of Oral and Maxillofacial Surgeons provided an early report linking Fosamax use to ONJ. After news of the article broke, the FDA instructed Merck to modify the prescribing information to include a Fosamax alert on the risk of ONJ. The Fosamax warning advised doctors to carefully monitor patients for symptoms of ONJ and to immediately address any symptoms that appear. Symptoms of Fosamax problems related to ONJ include: oral infection, loose teeth, jawbone exposure, jaw pain, numbness and/or sensitivity, and inflammation of the gums or jaw.
- Fosamax Side Effects
- Fosamax Jaw Deterioration
- Fosamax Femur Fracture
- Fosamax Heart Condition
- Fosamax Warnings
- Fosamax Lawsuit
- Fosamax Lawyer
- Fosamax Jaw
- Fosamax Warning
- Fosamax Lawsuits
- Fosamax Attorney
- Fosamax Femur Fractures
- Fosamax Injuries
- Fosamax Side Effects: Femur Fractures and Jaw Disease
Dangerous Drug Alert
Fosamax Warning: Femur Fractures
Patients taking the drug are at an increased risk for sustaining a femur fracture, one of the most severe Fosamax dangers. In March 2010, the FDA announced plans to commence an ongoing safety review of Fosamax and its link to femur fractures. The review was prompted by a Fosamax warning suggesting that patients face an increased risk of femur fracture when taking Fosamax. Thereafter, in October 2010, the FDA issued a Fosamax drug safety communication. The FDA required Merck to issue a Fosamax alert advising patients about the possible risk of atypical femur fractures. In Spring 2011, the American Medical Association and the New England Journal of Medicine published studies confirming that long-term use leads to Fosamax problems such as femur fractures. In September 2011, an advisory panel to the FDA convened to assess Fosamax dangers. The panel voted 17 to 6 in favor of changing the labeling to include a Fosamax warning to inform consumers of possible Fosamax problems associated with long-term use. Many panelists intimated that the updated Fosamax warning label should specify how often users need to visit their doctors and be re-evaluated to determine whether they need to continue taking the drug.
FDA Continues To Study Fosamax Problems
As a result of the ongoing safety review, various Fosamax problems have surfaced. Although there are several known Fosamax dangers, femur fractures have been the subject of increased media attention and heightened FDA scrutiny. A series of Fosamax warnings, safety communications, and advisories have been issued. The FDA has notified medical professionals and users of each Fosamax warning, and continues to review medical studies in order to assess whether additional Fosamax warnings are warranted.